Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

August 18, 2021

NWS Midland/Odessa, TX issued this special weather statement at Aug 18, 2021, 4:08 PM CDT. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2021, 4:08 PM CDT (21:08 UTC)
Expired
Aug 18, 2021, 5:00 PM CDT
In force
52 min
Issued by
NWS Midland/Odessa, TX
Hail
0.88 in
Wind
50

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 9.1 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2021-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1507 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2021-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1507 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

479 
WWUS84 KMAF 182108
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
408 PM CDT Wed Aug 18 2021
 
TXZ279-280-282-182200-
Central Brewster County TX-Chisos Basin TX-Lower Brewster County TX-
408 PM CDT Wed Aug 18 2021

...A strong thunderstorm will impact portions of south central
Brewster County through 500 PM CDT...

At 408 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Bend National Park, or near Panther Junction, moving northeast at
10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Panther Junction, Big Bend National Park and Chisos Basin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 2906 10318 2924 10340 2941 10335 2957 10318
      2935 10292
TIME...MOT...LOC 2108Z 216DEG 8KT 2925 10321 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

$$

24

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Aug 18, 2:37 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 18, 2:37 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
237 PM CDT Wed Aug 18 2021

...New SHORT TERM, LONG TERM...

.AVIATION...
(18Z TAFS)
Issued at 1214 PM CDT Wed Aug 18 2021

The main aviation concern for the next 24 hours will be the
potential for TS affecting south and western terminals this
afternoon/evening. Otherwise, VFR conditions should prevail at all
TAF sites. Currently have fairly light and somewhat variable winds
across the region though expected to become more established from
the south this afternoon. Afternoon thunderstorms may develop near
the mountain regions and south in the Big Bend. Storms could move
east a bit, potentially affecting FST and CNM briefly. Confidence is
low at this time so will not include TS in current TAFs. Will
continue to monitor radar trends and amend if needed.

&&

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 232 PM CDT Wed Aug 18 2021

West to southwest flow aloft continues overhead today with very weak
ridging moving in behind an exiting shortwave trough. This will
likely result in slightly low coverage of showers and thunderstorms
today with perhaps the highest chances across areas south of
Interstate 10. Otherwise, high temperatures appear to be on track to
peak in the high 80s to low 90s most areas. Low level moisture looks
to persist across the region overnight so low temperatures will
remain a few degrees above normal, in the upper 60s to low 70s.
Thursday, expect thunderstorm activity to increase in the afternoon
and evening hours, particularly across areas south of Interstate 20.
This is due to a weak shortwave trough slowly traversing the region
in southwest flow aloft. Chances for greatest coverage looks to be
near the Davis Mountain and Big Bend region. Runoff due to this
activity could result in rises in water over low water crossings and
creeks. Otherwise, the threat for severe weather is fairly low at
this time. High temperatures Thursday may be slightly warmer than
today with highs generally in the low 90s.

&&

.LONG TERM...
(Friday through  Tuesday)
Issued at 232 PM CDT Wed Aug 18 2021

Upper lvl trough is going move into the high plains by Friday
morning. Scattered thunderstorms will increase Friday afternoon.
Models have been depicting an axis of precip across the Eastern
Trans-Pecos into the the eastern Permian Basin. Convective
temperature, residual boundaries, and upslope will help enhance
precip chances across much of the area Fri. Rain chances will
decrease as the evening approaches but there still is a chance for
an isolated shower or two. Thunderstorms could cause localized
flooding as above normal PWATs will persist. As the weekend
approaches upper lvl ridging will settle over the area. Therefore, a
gradual increase in temperatures is expected to occur. An upper lvl
trough will dive into the high plains Sun however upper lvl ridging
should mitigate most effects. Temps will reach the mid 90s in the
Permian Basin and upper 90s to low 100s in the river valleys by
Tuesday. Precip chances are going to decrease dramatically in the
extended as a result of upper lvl ridging.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               72  92  73  91 /  20  30  20  20
Carlsbad                 69  93  68  91 /  10  10  10  20
Dryden                   74  94  74  94 /  20  40  20  20
Fort Stockton            72  92  70  89 /  20  50  20  40
Guadalupe Pass           65  83  65  81 /  10  20  20  20
Hobbs                    68  92  68  91 /  10  10  10  20
Marfa                    63  84  62  82 /  30  70  40  60
Midland Intl Airport     72  92  72  90 /  20  30  20  20
Odessa                   73  93  72  91 /  20  30  20  30
Wink                     72  94  72  92 /  20  20  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...27
LONG TERM....89
AVIATION...27
Hazardous weather outlook, Aug 18, 2:24 PM CDT, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
224 PM CDT Wed Aug 18 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-191930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
224 PM CDT Wed Aug 18 2021 /124 PM MDT Wed Aug 18 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will be possible this afternoon through the
early evening hours, especially over the Davis Mountains and Lower
Trans Pecos. Any storms that do develop may be accompanied by
frequent lightning, gusty winds, and heavy rainfall. Heavy rainfall
may result in localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms will continue to be possible across portions of the
region throughout the remainder of this week. Some storms may
produce heavy rainfall resulting in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Aug 18, 4:08 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
408 PM CDT Wed Aug 18 2021

TXZ279-280-282-182200-
Central Brewster County TX-Chisos Basin TX-Lower Brewster County TX-
408 PM CDT Wed Aug 18 2021

...A strong thunderstorm will impact portions of south central
Brewster County through 500 PM CDT...

At 408 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Bend National Park, or near Panther Junction, moving northeast at
10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Panther Junction, Big Bend National Park and Chisos Basin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2906 10318 2924 10340 2941 10335 2957 10318
      2935 10292
TIME...MOT...LOC 2108Z 216DEG 8KT 2925 10321

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

24

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:05 PM CDTSpecial Weather StatementMAFTerrell40 min
Aug 17, 7:20 PM CDTSevere Thunderstorm WarningMAFTerrell40 min
Aug 17, 7:26 PM CDTSpecial Weather StatementMAFBrewster49 min
Aug 17, 8:36 PM CDTAreal Flood AdvisoryMAFTerrell114 min
Aug 18, 6:21 AM CDTDense Fog AdvisoryMAFAndrews, Dawson, Ector, Gaines, Martin, Midland4 hr
Aug 18, 4:10 PM CDTSpecial Weather StatementMAFReeves50 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.